Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Hanford, CA

March 10, 2023Kern County, Tulare County, California

NWS Hanford, CA issued this flash flood warning at Mar 10, 2023, 10:44 AM PST for Kern County, Tulare County, California. It was in force for 7 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 10, 2023, 10:44 AM PST (18:44 UTC)
Expired
Mar 10, 2023, 5:45 PM PST
In force
7 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Emergency
Flash flood emergency
Damage threat
Catastrophic
Flood severity
None

Counties Kern County, CA, Tulare County, CA

The radar

The Edwards AFB radar (KEYX), 113 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 12:16 PM PSTFLOOD1 Sse Kernville, CASOCIAL MEDIA REPORT OF RIVERSIDE PARK IN KERNVILLE IS FLOODED.
Mar 10, 12:16 PM PSTFLOODKernville, CASOCIAL MEDIA REPORT OF FLOODING OF THE KERN RIVER IN KERNVILLE.
Mar 10, 2:30 PM PSTFLOODWofford Heights, CACHP REPORTS SR 155 CLOSED DUE TO FLOODING BETWEEN SHADY OAK AND MARINA DR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 6.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2023-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2023-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 491 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
491 m²/s²
0-3 km storm-relative helicity
469 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WGUS56 KHNX 101844
FFWHNX
CAC029-107-102145-
/O.NEW.KHNX.FF.W.0013.230310T1844Z-230310T2145Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hanford CA
1044 AM PST Fri Mar 10 2023

...FLASH FLOOD EMERGENCY FOR KERNVILLE...

The National Weather Service in Hanford has issued a

* Flash Flood Warning for...
  Rain and Snowmelt in...
  Northeastern Kern County in central California...
  Southeastern Tulare County in central California...

* Until 145 PM PST.

* At 1044 AM PST, trained weather spotters reported heavy rain 
  across the warned area. Flash flooding is ongoing or expected to 
  begin shortly. Rapid snowmelt is also occurring and will add to 
  the flooding.

  This is a FLASH FLOOD EMERGENCY for Kernville. This is a 
  PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Trained spotters reported.

  IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
           HIGHER GROUND NOW! Life threatening flash flooding of
           low water crossings, small creeks and streams, urban
           areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Bodfish, Lake Isabella, Riverkern, Kernville and Wofford Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now! This is an extremely dangerous and 
life-threatening situation. Do not attempt to travel unless you are 
fleeing an area subject to flooding or under an evacuation order.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3597 11851 3597 11844 3579 11842 3569 11841
      3564 11844 3560 11848 3562 11852 3573 11847
      3586 11850 3589 11850

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC

$$

JM
2 follow-up statements
188 
WGUS56 KHNX 102135
FFWHNX
CAC029-107-102345-
/O.EXT.KHNX.FF.W.0013.000000T0000Z-230310T2345Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hanford CA
135 PM PST Fri Mar 10 2023

...FLASH FLOOD EMERGENCY FOR KERNVILLE...

The National Weather Service in Hanford has extended the

* Flash Flood Warning for...
  Rain and Snowmelt in...
  Northeastern Kern County in central California...
  Southeastern Tulare County in central California...

* Until 345 PM PST.

* At 135 PM PST, trained weather spotters reported heavy rain across 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly. Rapid snowmelt is also occurring and will add to the 
  flooding.

  This is a FLASH FLOOD EMERGENCY for Kernville. This is a 
  PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Trained spotters reported.

  IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
           HIGHER GROUND NOW! Life threatening flash flooding of
           low water crossings, small creeks and streams, urban
           areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Bodfish, Lake Isabella, Riverkern, Kernville and Wofford Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now! This is an extremely dangerous and 
life-threatening situation. Do not attempt to travel unless you are 
fleeing an area subject to flooding or under an evacuation order.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3597 11851 3597 11844 3579 11842 3569 11841
      3564 11844 3560 11848 3562 11852 3573 11847
      3586 11850 3589 11850

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC

$$

JM
733 
WGUS56 KHNX 102332
FFWHNX
CAC029-107-110145-
/O.EXT.KHNX.FF.W.0013.000000T0000Z-230311T0145Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hanford CA
332 PM PST Fri Mar 10 2023

...FLASH FLOOD EMERGENCY FOR KERNVILLE...

The National Weather Service in Hanford has extended the

* Flash Flood Warning for...
  Rain and Snowmelt in...
  Northeastern Kern County in central California...
  Southeastern Tulare County in central California...

* Until 545 PM PST.

* At 332 PM PST, trained weather spotters reported heavy rain across 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly. Rapid snowmelt is also occurring and will add to the 
  flooding.

  This is a FLASH FLOOD EMERGENCY for Kernville. This is a 
  PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Trained spotters reported.

  IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
           HIGHER GROUND NOW! Life threatening flash flooding of
           low water crossings, small creeks and streams, urban
           areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Bodfish, Lake Isabella, Riverkern, Kernville and Wofford Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now! This is an extremely dangerous and 
life-threatening situation. Do not attempt to travel unless you are 
fleeing an area subject to flooding or under an evacuation order.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3597 11851 3597 11844 3579 11842 3569 11841
      3564 11844 3560 11848 3562 11852 3573 11847
      3586 11850 3589 11850

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC

$$

HNX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 1:58 AM PST, 8 hours 46 minutes earlier.

Area forecast discussion, Mar 10, 1:58 AM PST, 8 hours 46 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
158 AM PST Fri Mar 10 2023

.SYNOPSIS...
The atmospheric river event started this afternoon for our CWA and
will continue through Sunday, with the heaviest rainfall this
morning and afternoon. Most of the rainfall will occur in the
Sierra Nevada below 8000ft and the foothills, with lighter
rainfall in the eastern valley, and the lightest rainfall in the
western valley. This rain may cause flooding in the foothills and
Sierra Nevada as the established snow melts. Another system may
come in after this one, begining on Monday and dissipating by
Thursday.

&&

.DISCUSSION...
An upper level trough off the northwest coast of the U.S. has
continued to pull warm and moist air from the subtropics and push
it into the California coast. This atmospheric river has already
started to impact our CWA, with rainfall from the valley to the
mountains below 8000ft. Snow will also impact the mountains above
7000ft. Most of the precipitation will fall this morning and
afternoon, and will taper off by Sunday night.

Here's the lastest 4.1 NBM probabilites for 4" of rain or more at
some of our mountain and foothills locations from 10 PM on
Thursday to 10 PM on Friday:

Shaver Lake: 76%
Wawona: 71%
Yosemite Valley: 56%
North Fork: 46%
El Portal: 41%
Mariposa: 31%
Oakhurst: 31%

This will greatly impact these areas as the recent snowfall will
be rained on and rapidly melt, leading to flooding for the local
rivers and streams. Flooding is also possible on roads, use
caution and do not drive over flooded roads, as your vehicle may
be washed away. High winds are also likely in the lower Mojave
desert and the Central San Joaquin Valley north of Kings County
until this afternoon and into tonight.

Another system will likely come in on Monday morning and
continue until Wednesday night. This may bring rain and high
elevation snow. Snow levels may begin around 7000ft and rise to
around 8000ft for this event. Guidence is begining to show some
calmer weather by next Friday, confidence will increase as more
data is gathered.

&&

.AVIATION...
The San Joaquin Valley can see areas of MVFR conditions in
showers and IFR conditions are possible in mountains due to
precipitation. This will continue as te system passes through this
morning through to tonight.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 AM this morning to 10 PM PST this evening
for CAZ337-339.

Flood Watch through Sunday morning for CAZ300>336.

Wind Advisory until 4 PM PST this afternoon for CAZ300>306-317-
318.

Winter Storm Warning until 10 AM PDT Sunday for CAZ323-326>331.

&&

public...EW
aviation....EW

weather.gov/hanford

In the hours before

Local storm report, Mar 10, 10:17 AM PST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1017 AM PST FRI MAR 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     FLOOD            2 SSW TULARE            36.17N 119.36W
03/10/2023                   TULARE             CA   LAW ENFORCEMENT

            CHP REPORTS FLOODING ON W ADDLE AVE AT S
            PRATT ST.

&&
Local storm report, Mar 10, 10:19 AM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1019 AM PST FRI MAR 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     FLOOD            5 SW SHAVER LAKE        37.05N 119.37W
03/10/2023                   FRESNO             CA   LAW ENFORCEMENT

            CHP REPORTS 10-20 FOOT MUDSLIDE ON PETERSON
            RD AT TOLLHOUSE RD.

&&
Local storm report, Mar 10, 10:21 AM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1021 AM PST FRI MAR 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     FLOOD            4 NW SQUAW VALLEY       36.74N 119.23W
03/10/2023                   FRESNO             CA   LAW ENFORCEMENT

            CHP REPORTS MUD, DIRT AND/OR ROCK ON SR 180
            EAST OF INDIAN GUIDE. ROAD CLOSED.

&&
Local storm report, Mar 10, 10:22 AM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1022 AM PST FRI MAR 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     FLOOD            3 SW GRANT GROVE        36.72N 119.00W
03/10/2023                   FRESNO             CA   LAW ENFORCEMENT

            CHP REPORTS ROCKSLIDE BLOCKING BOTH
            DIRECTIONS OF SR 180 AT SR 245.

&&
Local storm report, Mar 10, 10:24 AM PST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1024 AM PST FRI MAR 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     FLOOD            7 SSE ORANGE COVE       36.54N 119.25W
03/10/2023                   TULARE             CA   LAW ENFORCEMENT

            CHP REPORTS FOOT DEEP WATER ON ROAD 144 AT
            AVENUE 142.

&&
Local storm report, Mar 10, 10:25 AM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1025 AM PST FRI MAR 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     FLOOD            5 E AUBERRY             37.07N 119.40W
03/10/2023                   FRESNO             CA   LAW ENFORCEMENT

            CHP REPORTS ROCK SLIDE BLOCKING EB LANE OF
            AUBERRY RD WEST OF ALDER SPRINGS INCLUDING A
            5 TO 6 FOOT BOULDER.

&&

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 4:32 PM PSTAreal Flood AdvisoryHNXFresno, Madera, Tulare6 hr
Mar 9, 9:22 PM PSTAreal Flood AdvisoryHNXFresno, Madera, Mariposa, Tulare, Tuolumne17 hr
Mar 10, 1:51 AM PSTHigh Wind WarningHNXFresno, Kern, Kings, Merced14 hr
Mar 10, 2:06 AM PSTAreal Flood AdvisoryHNXFresno, Kings, Madera, Tulare3 hr
Mar 10, 2:59 AM PSTAreal Flood AdvisoryHNXKern, Kings, Tulare3 hr
Mar 10, 6:31 AM PSTFlash Flood Warning Considerable damage threatHNXTulare10 hr
Mar 10, 6:32 AM PSTFlash Flood Warning EmergencyConsiderable damage threatHNXTulare25 hr
Mar 10, 6:38 AM PSTFlash Flood Warning Considerable damage threatHNXFresno6 hr
Mar 10, 6:44 AM PSTAreal Flood AdvisoryHNXFresno, Kern, Tulare8 hr
Mar 10, 6:58 AM PSTAreal Flood AdvisoryHNXFresno, Kings, Madera, Mariposa, Merced, Tulare8 hr
Mar 10, 7:17 AM PSTAreal Flood AdvisoryHNXFresno12 min
Mar 10, 7:29 AM PSTFlash Flood Warning Considerable damage threatHNXFresno4 hr
Mar 10, 7:29 AM PSTFlash Flood Warning Considerable damage threatHNXTulare7 hr
Mar 10, 7:46 AM PSTAreal Flood WarningHNXFresno, Kings, Tulare10 hr
Mar 10, 7:59 AM PSTFlash Flood WarningHNXFresno, Madera6 hr
Mar 10, 8:21 AM PSTFlash Flood Warning Considerable damage threatHNXKings, Tulare4 hr
Mar 10, 9:17 AM PSTFlash Flood WarningHNXFresno, Madera3 hr
Mar 10, 9:20 AM PSTFlash Flood WarningHNXMariposa, Tuolumne115 min
Mar 10, 11:06 AM PSTFlash Flood WarningHNXFresno5 hr
Mar 10, 12:03 PM PSTAreal Flood WarningHNXKings, Tulare20 hr
Mar 10, 12:15 PM PSTAreal Flood WarningHNXFresno, Madera12 hr
Mar 10, 12:31 PM PSTRiver Flood WarningHNXMerced12 days
Mar 10, 12:32 PM PSTRiver Flood WarningHNXMerced16 hr
Mar 10, 2:20 PM PSTAreal Flood AdvisoryHNXFresno, Kern, Kings, Madera, Mariposa, Merced and 1 more18 hr
Mar 10, 2:20 PM PSTAreal Flood AdvisoryHNXFresno, Kern, Madera, Mariposa, Tulare, Tuolumne18 hr
Mar 10, 2:31 PM PSTAreal Flood WarningHNXTulare18 hr
Mar 10, 3:48 PM PSTAreal Flood AdvisoryHNXFresno2 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.